Contraceptives, Birth Control And Migraine
How Is Birth Control Linked To Migraine?
Many women who experience migraine notice a link between migraine and the use of hormonal birth control methods. This article explores the relationship between birth control and migraine, the potential mechanisms involved, and strategies for managing migraines while using hormonal contraception.
Migraine is more prevalent among women. The use of birth control may aggravate it. It’s difficult as women may also suffer from sex headaches or orgasm headaches. Hence, they have to factor in their use of birth control and how it relates to their migraine symptoms. Getting anxious before having sex or using birth control isn’t helpful as anxiety can cause migraine.
How Does Birth Control Cause Migraine?
Hormonal birth control methods, such as combined oral contraceptives (containing estrogen and progestin) or hormone-containing patches, injections, or implants, can impact migraine symptoms. The fluctuations in hormone levels caused by hormonal contraception can trigger migraines in susceptible individuals. Estrogen, in particular, is believed to play a significant role in migraine development and its fluctuation during the menstrual cycle or with hormonal contraceptives can trigger migraines.
Migraine With Aura And Birth Control
Women who have a history of migraine with aura may have an increased risk of developing deep vein thrombosis (DVT) or blood clots. This risk is further heightened by the use of oral contraceptives containing estrogen. Therefore, women with a history of blood clots, a family history of blood clots, or previous spontaneous abortions should undergo a thorough evaluation before being prescribed an estrogen-containing oral contraceptive. This means that women with migraine aura also have a slightly higher risk of stroke compared to those without aura. Due to this increased risk, migraine with aura patients should avoid hormonal birth control or contraceptives containing estrogen, as the estrogen component may further increase the risk of stroke.
When women with preexisting migraine are started on exogenous hormones, particularly estrogen products, their headaches may improve with consistent levels of estrogen. However, in some cases, the headaches can worsen or become more frequent, which should be regarded as a warning sign.
Research has also shown that women with aura who use progestin-only contraceptives do not appear to have an increased risk of stroke or cardiovascular disease.
Side Effects Of Using Hormonal Birth Control For Migraine
Some of the side effects of using hormonal birth control for migraine include:
- Risk of stroke
This is because hormonal birth control contains estrogen. As mentioned earlier, using hormonal birth control is a huge stroke risk if you suffer from migraine with aura.
If migraine symptoms develops for the first time after starting an oral contraceptive with estrogen, it is important to consult a healthcare provider for further evaluation. Discontinuing the oral contraceptive and switching to a progesterone-only contraceptive while undergoing imaging tests, such as an MRI of the brain and blood vessels, may be recommended.
As hormones are a huge risk factor for migraine, you should avoid fluctuations in hormones contributed by birth control. This is also the reason why women experience period migraine or migraine during menstruation.
Managing Migraines and Birth Control Use
For individuals who experience migraines while using hormonal birth control, it is important to discuss these symptoms with a healthcare provider. Depending on the frequency and severity of migraines, alternative birth control methods may be recommended.
Is Non-Hormonal Birth Control Better For Migraine?
Non-hormonal options like copper IUDs or barrier methods might be better for migraine sufferers, especially for patients with migraine aura. Additionally, adjusting the hormone dosage or type in hormonal contraceptives may help manage migraines in some cases.
For women with migraine with aura, the decision to use oral contraceptives involves weighing the benefits against the risks. Migraine patients should avoid monophasic oral contraceptives and have comprehensive discussions with patients about potential adverse outcomes.
Smoking and other risk factors, such as high blood pressure, can further increase the risk of stroke and cardiovascular disease in women with aura who take oral hormonal contraceptives. Therefore, these women need to quit smoking and receive appropriate treatment for other risk factors.
If you have migraine and need guidance on selecting the appropriate oral contraceptive, it is advisable to contact your primary care provider and subsequently schedule an appointment with a headache specialist. The American Migraine Foundation’s Find Help tool can assist you in locating a headache specialist in your area, and their Resource Library provides valuable information on treatment options and women with migraine.